Advertisement
YOU ARE HERE: LAT HomeCollections

Even at Advised Doses, Tylenol May Harm Liver

Though overdoses have been linked to organ damage, the study is the first to suggest trouble in healthy people taking the drug as directed.

July 05, 2006|Denise Gellene | Times Staff Writer

The highest recommended dose of Extra Strength Tylenol sharply increased liver enzymes in healthy adults in a clinical study -- an early sign of possible organ damage.

Although overdoses of Tylenol have been found to harm the liver, the study published today in the Journal of the American Medical Assn. is the first to spot hints of trouble in healthy people taking the pain reliever as directed.

"This study shows that even taking the amount on the package can be a problem for some people," said Dr. William M. Lee of the University of Texas Southwestern Medical Center, who was not involved in the research.

Tylenol is the leading brand of acetaminophen, which is found in more than 200 types of pain relievers and cold remedies. An estimated 100 million Americans take acetaminophen safely each year.

Still, the over-the-counter drug is the leading cause of acute liver failure in the U.S., and some researchers have called for increased regulation to prevent overdoses. In England, concerns about suicide attempts with acetaminophen led to restrictions on how many pills could be sold at a time.

Lee said the latest study showed the maximum dose of Tylenol was too high. The maximum dose is 4 grams daily, or two 500 milligram pills every six hours.

Dr. Paul B. Watkins of the University of North Carolina Chapel Hill, lead author of the study, said that he believed acetaminophen was generally safe at the highest doses but that the margin of safety was small.

"I think this study reminds us of what we already know: that you should stop at the 4-gram dose and not take more than you need," he said.

During the study, 145 healthy volunteers at two U.S. medical centers received either a placebo, Extra Strength Tylenol or prescription painkillers that contained acetaminophen, such as Percocet, an opioid drug containing oxycodone.

Patients took the medication or placebo every six hours for 14 days. Aminotransferase, a liver enzyme that when found at elevated levels can indicate possible liver damage, was measured daily for eight days and at regular intervals after that. All patients were on the same diet.

Out of 106 patients, 41, or 39%, taking acetaminophen alone or with another drug experienced an increase in liver enzymes to more than three times the upper limit of normal, scientists said. Twenty-seven patients, or 25%, had enzyme levels exceeding five times normal, and eight patients, or 8%, had eight times the normal amount of enzyme.

Three times the normal level of aminotransferase is considered the threshold at which doctors become concerned about possible liver damage.

Watkins attributed the sharply elevated enzymes to the Tylenol and not to the opioid medications.

Of the 39 patients on a placebo, one had enzymes that exceeded twice the normal level.

Enzyme levels continued to increase in patients for up to four days after they stopped taking acetaminophen. It took as long as 11 days for their enzymes to return to normal levels, researchers said.

The study was paid for by Purdue Pharma, which was developing a pill that combined acetaminophen and an opioid. Purdue suspended testing because of the drug's effects on liver enzymes, Watkins said.

"They did not see this as smooth sailing to get this approved" by the Food and Drug Administration, Watkins said.

A company spokesperson couldn't be reached for comment.

McNeil Consumer Healthcare, the unit of Johnson & Johnson that markets Tylenol, said the latest study ran counter to previous research sponsored by the company that showed no significant elevations in liver enzymes.

The company said Tylenol was safe to use as directed and that high enzyme levels did not indicate liver damage in the absence of other symptoms.

Watkins said he was planning other studies to see whether patients' livers became accustomed to acetaminophen over time.

He noted that many elderly arthritis patients took high doses of Tylenol for long periods without liver injury.

Advertisement
Los Angeles Times Articles
|
|
|